What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 4, 6:41 PM EST, 1 hour 49 minutes earlier. Its key messages:
- An arctic cold front will bring numerous snow showers as it crosses the area this evening. Snow squalls are likely within this activity. Gusts up to 35 to 40 mph will produce brief but near whiteout to whiteout conditions under snow squalls.
- Temperatures will quickly drop below freezing after the frontal passage. A flash freeze will be possible on untreated roadways.
- Snowfall accumulations of 2 to 5 inches expected over the Thumb with 2 inches or less expected elsewhere.
- Wind chills in the single digits overnight.
Area forecast discussion, Dec 4, 6:41 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
641 PM EST Wed Dec 4 2024
.KEY MESSAGES...
- An arctic cold front will bring numerous snow showers as it
crosses the area this evening. Snow squalls are likely within
this activity. Gusts up to 35 to 40 mph will produce brief but
near whiteout to whiteout conditions under snow squalls.
- Temperatures will quickly drop below freezing after the frontal
passage. A flash freeze will be possible on untreated roadways.
- Snowfall accumulations of 2 to 5 inches expected over the Thumb
with 2 inches or less expected elsewhere.
- Wind chills in the single digits overnight.
&&
.AVIATION...
Area of snowfall on pace to expand across southeast Michigan early
tonight. Upstream radar trends continue to lend confidence for a
brief window of higher intensity snow showers/squalls to emerge
along an advancing arctic front, within a broader region of light
snow during this time. Inbound timing still focused within the 00z-
03z window, with the most intense burst(s) carrying potential for a
rapid reduction of conditions to LIFR and a quick accumulation.
Trailing snow showers to linger within the immediate wake overnight,
with a particular focus at MBS/FNT as consolidated smaller scale
forcing along the northern edge of the moisture axis may offer a
secondary or prolonged window of greater intensity snow. Noted wind
shift to westerly with an increase in gust magnitude as arctic air
surges into the region overnight and early Thursday. Gusty northwest
winds with some potential for intervals of light snow
showers/flurries on Thursday.
For DTW...Brief higher intensity snow showers/squalls will focus
within the 01z-03z window. Lighter intensity snow will exist outside
these bursts early tonight. Snow shower potential rapidly declines
after midnight, as westerly winds strengthen and temperatures
plummet through the early morning hours.
DTW THRESHOLD PROBABILITIES...
* High tonight and Thursday.
* High precipitation type as all snow tonight and Thursday.
* High to reach crosswinds thresholds tonight.
&&
.PREV DISCUSSION...
Issued at 316 PM EST Wed Dec 4 2024
DISCUSSION...
Rapidly deteriorating conditions are expected this evening as a
strong arctic cold front sweeps through the region as low pressure
passes to the northern of Lake Ontario. For many locations, the
passage of this front will bring a 30 to 60 minute period of snow
showers/squalls within the 7pm-10pm window with rapid reductions of
visibility to white out or near white out conditions. Local snowfall
amounts will range from 1/2" to 1 1/2" during this short time frame
as moisture flux from Lake Michigan will be robust given the strong
cold air advection and convective depths will increase to 10kft or
more as the strong upper level shortwave driving this arctic front
crosses the area.
In addition to this quick burst of snow squall activity along the
front, there is increasing support within the 12z model suite for a
low/mid level mesoscale vorticity center pivoting through northern
lower Michigan and dropping southeast through parts of the Saginaw
Valley into the Thumb late this evening into the early morning hours
as the main upper level shortwave/low pressure works through the
region. This feature will act to enhance snowfall rates within this
quadrant of SE Lower MI and also increase the duration of meaningful
snowfall rates.
Given these model trends this morning/early this afternoon, am
planning on issuing a Winter Weather Advisory for the Thumb where
the potential for 3 to 5 inches of snowfall seems most pronounced.
Will extend this into Thursday given the enhanced wind gusts off
Saginaw Bay and some potential for additional lake effect snow
showers/squalls over portions of the Thumb. Will likely also issue
an advisory from the Saginaw Valley into parts of the I-69 corridor
around the periphery of the main area of focus for marginal snowfall
amounts (around 2 inches).
The most difficult call of the forecast will be whether to extend an
advisory south and west into the M-59/I-96 corridor region as both
the coverage/duration for heavy snow squall activity will be more
questionable and reliant on the location of rapidly developing lake
effect streamers from Lake Michigan in the wake of the arctic
frontal passage. Given the relative lack of coverage/duration for
heavier snow showers/squalls south of the mesoscale vorticity, short-
fused Snow Squall Warnings for the most intense bands may be the
better way to handle the situation as any given burst of heavy snow
will last for less than an hour.
Temperatures will be close to freezing (32F) as the arctic front
reaches the area with temperatures then falling quickly into the mid
to lower 20s from midnight into the overnight as west to northwest
winds increase significantly with gusts into the 40 to 45 mph range.
This will lead to flash freeze conditions on untreated roadways as
the colder air deepens over the area in the mid/late evening period.
So, even after heavier snow squalls shift out of the area, travel
conditions later this evening will be questionable especially as
wind gusts increase to 40 mph or more.
Overall, the lake effect snow shower/squall activity will lessen
overnight into Thursday morning as the low level flow veers to the
northwest with lingering flurries/light snow showers into the
afternoon with only locations in Washtenaw/Lenawee counties as well
as the Lake Huron shoreline still being brushed by squally activity
within this trajectory.
After temperatures fall into the upper teens to around 20 Thursday
morning with wind chill readings in the single digits as wind gusts
to 40 mph or more continue, expect cold conditions to persist
through Friday into early Saturday with lows remaining into the
teens to around 20 and highs in the 20s to around 30 as the modified
arctic high pressure system settles from the northern plains into
the Mississippi Valley. Increasingly mild return southwest flow
around this high pressure will lead to strong moderation into the
weekend and early next week with highs back into the 40s to possibly
50. Any precipitation beyond Saturday will be in the form of rain.
MARINE...
Low pressure, 29.20 inches, will track southeast across south-
central Ontario this evening and overnight delivering a potent cold
front. Stronger gradient winds and gusts to gales briefly diminish
early tonight while under southwest flow, but once the cold front
moves through and winds veer northwesterly overnight, lapse rates
steepen significantly. This allows gusts to gales to quickly settle
back in with coverage expanding across the entire central Great
Lakes with the cold advection. Forecast remains largely on-track,
maintaining the current Gale Warnings in effect late this evening
into Thursday afternoon. The arctic airmass may also favor the
development of snow squalls, especially late this evening before the
colder air lingers into Saturday. Winds remain elevated Friday,
becoming westerly, but should remain below Small Craft Advisory
criteria through Saturday as high pressure eventually builds in on
either side of the central waterways over the weekend.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 4 AM EST Thursday for MIZ047-048-053-
061>063.
Winter Weather Advisory until 4 PM EST Thursday for MIZ049-054-055.
Lake Huron...Small Craft Advisory until 10 PM EST this evening for LHZ441>443.
Gale Warning from 10 PM this evening to 10 PM EST Thursday for
LHZ361-362-441>443-462>464.
Gale Warning until 10 PM EST Thursday for LHZ363-421-422.
Low Water Advisory until 4 PM EST Thursday for LHZ422.
Lake St Clair...Small Craft Advisory until 10 PM EST this evening for LCZ460.
Gale Warning from 10 PM this evening to 1 PM EST Thursday for
LCZ460.
Michigan waters of Lake Erie...Low Water Advisory until 1 AM EST Thursday for LEZ444.
Small Craft Advisory until 7 PM EST this evening for LEZ444.
Gale Warning until 1 PM EST Thursday for LEZ444.
&&
AVIATION.....MR
DISCUSSION...DG
MARINE.......KGK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Dec 4, 3:44 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
344 PM EST Wed Dec 4 2024
MIZ049-054-055-051000-
Huron-Tuscola-Sanilac-
344 PM EST Wed Dec 4 2024
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...This Afternoon and Tonight
A Winter Weather Advisory is in effect. Refer to the latest Winter
Weather Message and forecast for additional information.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The Winter Weather Advisory continues on Thursday. Refer to latest
Winter Weather Message and forecast for additional information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ047-048-053-061>063-051000-
Midland-Bay-Saginaw-Genesee-Lapeer-St. Clair-
344 PM EST Wed Dec 4 2024
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...This Afternoon and Tonight
A Winter Weather Advisory is in effect. Refer to the latest Winter
Weather Message and forecast for additional information.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind gusts of 35 to 45 mph will produce wind chills in the single
digits Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ060-068>070-075-076-082-083-051000-
Shiawassee-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
344 PM EST Wed Dec 4 2024
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...This Afternoon and Tonight
Numerous snow showers are expected this evening with embedded snow
squalls likely. Snow squalls will be capable of producing a half-
inch to an inch of accumulation in a quick 30 to 60 minute window as
well as producing brief but rapid reductions to visibilities down to
near whiteout or whiteout conditions. Highly variable snowfall totals
of 2 inches or less can be expected by Thursday morning.
Temperatures will rapidly plummet from near freezing down to the 20s
late tonight into early tomorrow morning. Flash freezes will be
possible on untreated roadways with any snow activity.
Wind gusts of 35 to 45 mph will produce wind chills in the teens
this evening. Wind chill values drop into into the single digits by
Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Localized snow squall activity will be possible through the mid-
morning hours on Thursday.
Wind gusts of 35 to 45 mph will produce wind chills in the single
digits Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-051000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
344 PM EST Wed Dec 4 2024
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...This Afternoon and Tonight
Gale Warnings and low water statements are in effect tonight. Refer
to the latest Marine Weather Message and marine forecasts for
additional details.
Numerous snow showers are expected this evening and overnight, with
embedded snow squalls likely. Snow squalls will be capable of rapidly
reducing visibilities.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Gale Warnings and low water statements continue on Thursday. Refer
to the latest Marine Weather Message and marine forecasts for
additional details.
Numerous snow showers are expected through Thursday over Lake Huron,
with embedded snow squalls likely. Snow squalls will be capable of
rapidly reducing visibilities.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
DG
In the hours before
Special weather statement, Dec 4, 6:17 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
617 PM EST Wed Dec 4 2024
MIZ047>049-053>055-060>063-068>070-075-076-082-083-050130-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw,
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell,
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
617 PM EST Wed Dec 4 2024
...SNOW DEVELOPING LATE THIS EVENING WITH POTENTIAL FOR RAPID
REDUCTION IN VISIBILITY AND A QUICK ACCUMULATION ON AREA ROADWAYS
WITHIN HEAVIER SNOW SHOWERS AND SQUALLS...
WEATHER...
* Snow expands across the area during the late evening hours.
Brief intervals of higher intensity snow showers or squalls
will be possible during this time, with a particularly focus
between 8 pm and 11 pm.
* Gusty southwest wind becoming westerly and gusting over 35 mph
at times tonight.
* Late evening temperatures of low to mid 30s, with a steady
decline into the 20s as arctic air arrives overnight.
IMPACTS...
* Any intense activity will be capable of producing a rapid
reduction of visibility, with brief white out conditions
possible.
* The potential for a quick accumulation of snow on area
roadways, leading to slick conditions as temperatures continue
to fall. Should snow initially melt on the roadway, then a
quick refreeze as temperatures fall could lead to icy
conditions overnight.
&&
PRECAUTIONARY/PREPAREDNESS ACTIONS...
* Use extra caution if you must travel into or through higher
intensity snow showers and squalls. Rapid changes in
visibility and potentially slick roads may lead to accidents.
* Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP
MR
Special weather statement, Dec 4, 8:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
817 PM EST Wed Dec 4 2024
MIZ047-048-053-060-061-068-050230-
Bay MI-Shiawassee MI-Livingston MI-Genesee MI-Saginaw MI-Midland MI-
817 PM EST Wed Dec 4 2024
...A BRIEF BURST OF HEAVY SNOW WILL AFFECT PARTS OF
BAY...SHIAWASSEE... LIVINGSTON...GENESEE...SAGINAW...AND MIDLAND
COUNTIES...
HAZARDS...A brief burst of heavy snow tracking through the area
early tonight, accompanied by wind gusts up to 40 mph. This will
lead to a rapid reduction of visibility to less than one mile. The
intensity of this snowfall will also lead to a rapid accumulation on
area roadways.
LOCATION AND MOVEMENT...At 813 PM EST, a band of heavy snow was along
a line extending from near Oil City to 6 miles southeast of Eaton
Rapids and moving east at 50 MPH.
THIS BAND OF HEAVY SNOW WILL BE NEAR...
Sanford and Merrill around 820 PM EST.
Midland, Laingsburg, and Marion Springs around 825 PM EST.
Owosso, Perry, St. Charles, Freeland, Morrice, Oakley, and
Henderson around 830 PM EST.
Chesaning, Auburn, and Corunna around 835 PM EST.
Fowlerville, Bancroft, and Gregory around 840 PM EST.
Saginaw, Bay City, Howell, Durand, New Lothrop, Kawkawlin,
Cohoctah, Zilwaukee, Byron, and Lennon around 845 PM EST.
Flushing, Pinckney, Swartz Creek, Essexville, Montrose, Gaines,
and Oak Grove around 850 PM EST.
Brighton, Frankenmuth, Birch Run, Hamburg, Linden, and Munger
around 855 PM EST.
This includes the following highways...
I-75 between mile markers 112 and 180.
I-475 between mile markers 13 and 16.
I-675 between mile markers 1 and 7.
I-96 between mile markers 125 and 151.
I-69 between mile markers 98 and 135.
US-10 between mile markers 103 and 139.
US-23 between mile markers 53 and 90.
SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.
&&
LAT...LON 4381 8460 4384 8396 4378 8389 4369 8388
4361 8370 4243 8368 4242 8414 4277 8416
4278 8437 4347 8437 4347 8461
TIME...MOT...LOC 0113Z 271DEG 43KT 4365 8455 4243 8459
MR